Alert archive / Kansas / Wind Advisories in 2014
Wind Advisory 20, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Jun 16, 2014, 3:48 AM CDT for 9 counties in Kansas. It took effect at Jun 16, 2014, 11:00 AM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2014, 3:48 AM CDT (08:48 UTC)
- In effect from
- Jun 16, 2014, 11:00 AM CDT
- Expired
- Jun 16, 2014, 8:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Topeka, KS
Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Morris County, KS, Ottawa County, KS, Republic County, KS, Riley County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 86 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 937 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1206 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
860 WWUS73 KTOP 160848 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 348 AM CDT MON JUN 16 2014 KSZ008-009-020>022-034>037-162200- /O.NEW.KTOP.WI.Y.0020.140616T1600Z-140617T0100Z/ REPUBLIC-WASHINGTON-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-GEARY- MORRIS- INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...MANHATTAN... ABILENE...JUNCTION CITY 348 AM CDT MON JUN 16 2014 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING. * TIMING...WIND SPEEDS WILL STEADILY INCREASE THIS MORNING AND PEAK IN THE MIDDLE TO LATE AFTERNOON. SOMEWHAT WEAKER SPEEDS ARE ANTICIPATED BY SUNSET. * WINDS...SOUTH WINDS WILL BE SUSTAINED AROUND 30 MPH WITH GUSTS AROUND 40 MPH. * IMPACTS...MOTORISTS ON EAST TO WEST ROADWAYS SHOULD KEEP A FIRM GRIP ON THE STEERING WHEEL...PARTICULARLY THOSE OPERATING HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. && $$
2 follow-up statements
801 WWUS73 KTOP 162038 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 338 PM CDT MON JUN 16 2014 KSZ008-009-020>022-034>037-170100- /O.CON.KTOP.WI.Y.0020.000000T0000Z-140617T0100Z/ REPUBLIC-WASHINGTON-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-GEARY- MORRIS- INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...MANHATTAN... ABILENE...JUNCTION CITY 338 PM CDT MON JUN 16 2014 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING. * TIMING...WIND SPEEDS WILL PEAK THE NEXT FEW HOURS. SOMEWHAT WEAKER SPEEDS ARE ANTICIPATED BY SUNSET. * WINDS...SOUTH WINDS WILL BE SUSTAINED AROUND 30 MPH WITH GUSTS AROUND 40 MPH. * IMPACTS...MOTORISTS ON EAST TO WEST ROADWAYS SHOULD KEEP A FIRM GRIP ON THE STEERING WHEEL...PARTICULARLY THOSE OPERATING HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. && $$
251 WWUS73 KTOP 170057 NPWTOP URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 757 PM CDT MON JUN 16 2014 KSZ008-009-020>022-034>037-170200- /O.EXP.KTOP.WI.Y.0020.000000T0000Z-140617T0100Z/ REPUBLIC-WASHINGTON-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-GEARY- MORRIS- INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...MANHATTAN... ABILENE...JUNCTION CITY 757 PM CDT MON JUN 16 2014 ...WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING... THE WIND ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING. ALTHOUGH SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS OF 35 TO 40 MPH WILL BE COMMON OVERNIGHT...SPEEDS SHOULD GENERALLY REMAIN BELOW WIND ADVISORY CRITERIA. THEREFORE THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 8 PM. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Jun 16, 3:47 AM CDT, 1 minute earlier.
Area forecast discussion, Jun 16, 3:47 AM CDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 347 AM CDT Mon Jun 16 2014 .SHORT TERM...(Today and Tonight) Issued at 347 AM CDT MON JUN 16 2014 Complex forecast. Warm front was likely stretching from northwest to southeast across Kansas at 08Z. Moisture return along and ahead of the front on 850mb radar winds increasing to 30-50ks in recent hours leading to very isolated showers and areas of stratus and even fog nearby. Seasonably strong southwest flow was in place from the Great Basin into the Central and Northern Plains. Hard to rule out precipitation for nearly any locations through at least late morning as the lower tropospheric moisture continues north on increasing winds. Various model soundings showing little inhibition to low level saturated parcels. Effective shear at this writing not terribly strong, but as primary upper wave comes into Nebraska later this morning, shear profiles increase and could support marginal severe weather, primarily hail. Latest surface pressure falls maximized in the southeastern Wyoming and models agree for this to persist through the day with dryline bulging northeast into central portions of Kansas and a weak wave aloft passing overhead. Very high mixed layer CAPE and little CIN remaining could lead to thunderstorm development just to the west with trajectories moving them this way. Deep layer shear well supportive of supercells but relatively high bases and better shear occurring in the mid to upper layers should keep main concerns to hail and wind. Storm formation is uncertain with limited convergence along the dryline and low confidence on a significant wave aloft and PoPs will remain low. The deepening surface low will lead to increasing low level wind fields. Surface speeds will certainly pick up as the morning progresses, and barring more than brief and minor convection, will likely reach advisory levels for north central Kansas and nearby locations in good mixing. Speeds should diminish this evening but remain gusty through the night with low level jet increasing. Main concentration of convective activity still expected to be in central to eastern Nebraska. This would likely stay north of the area, but could brush the northern counties this evening via outflow sinking south. Temperatures today still look to reach the upper 80s to lower 90s with apparent temps nearing triple digits with lows tonight in breezy south winds remaining in the lower to middle 70s. .LONG TERM...(Tuesday through Sunday) Issued at 347 AM CDT MON JUN 16 2014 Models are in agreement with placing an upper level trough over the western states Tuesday with a southwest flow over the Plains and ridging in the eastern U.S.. A surface trough will deepen in the Western High Plains Tuesday maintaining moist southerly flow from the gulf into the Central Plains. Temperatures warming into the low to middle 90s along with dewpoint temps in the upper 60s to lower 70s will yield heat indices near 100. Forecast soundings show atmosphere will be capped off to surface convection with an EML spreading northward into Nebraska during the day. The upper trough will progress slowly eastward through Wednesday while a dryline sets up across far western Kansas. Similar to Tuesday, Wednesday heat indices will approach the upper 90s. Model soundings maintain a capping inversion through the day and do not depict and shortwaves moving across Kansas during the daytime. Have removed small chances for convection. Isolated thunderstorms should develop along the dryline in western Kansas in the late afternoon hours. The upper trough will move out into the Plains Wednesday night and Thursday increasing ascent across the Plains. Should see an MCS move across Nebraska into northern Kansas Wednesday night and into Thursday with strong winds and hail the main hazards. Therefore have maintained higher precipitation chances north of Interstate 70. The front may make it as far east as north central Kansas on Thursday and will be a focus for additional convection. Moisture and instability remain high while shear values increase Wednesday night into Thursday. Diffuse frontal boundary along with outflow boundaries left over from Thursday nights convection will be a focus for scattered thunderstorms once again. The upper low will move slowly across the northern Plains into the weekend. The 00Z GFS is slowest with the upper low, while the ECMWF and the GFS mean are a little more progressive going into the weekend. With the frontal boundary in the area into the weekend, may see rounds of convection which may lead to flooding across the forecast area. Temperatures in the 80s for highs and 60s to low 70s for lows are expected Thursday through Sunday. && .AVIATION...(For the 06Z TAFs through 06Z Monday Night) Issued at 1135 PM CDT SUN JUN 15 2014 Scattered to broken mvfr stratocu will affect the TAF sites through mainly 10z and deeper moisture field advects northward. Winds will increase rapidly by 14z-15z time frame with gusts of 25 to 30 kts which will then persist through the remainder of the terminal fcst. Confidence remains too low to include any thunder in the terminal fcsts at this point. && .TOP WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY from 11 AM this morning to 8 PM CDT this evening FOR KSZ008-009-020>022-034>037. && SHORT TERM...65 LONG TERM...53 AVIATION...63
Hazardous weather outlook, Jun 16, 12:27 AM CDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1227 AM CDT MON JUN 16 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-170530- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1227 AM CDT MON JUN 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS AREA WIDE THROUGH SUNRISE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SLIGHT CHANCES FOR THUNDERSTORMS CONTINUE FOR THE ENTIRE AREA MONDAY MORNING...THEN SHIFT NORTH INTO NORTH CENTRAL AND NORTHEAST KANSAS IN THE AFTERNOON. THUNDERSTORM CHANCES RETURN TO MUCH OF THE AREA FROM WEDNESDAY AFTERNOON THROUGH SATURDAY. SOME OF THE STORMS COULD BE STRONG TO SEVERE ON WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.